Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Charleston, WV

July 25, 2005Cabell County, Mason County, Putnam County, West Virginia; Gallia County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 25, 2005, 5:31 PM EDT for Cabell County, Mason County, Putnam County, West Virginia; Gallia County, Ohio. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 5:31 PM EDT (21:31 UTC)
Expired
Jul 25, 2005, 6:15 PM EDT
In force
44 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Gallia County, OH, Cabell County, WV, Mason County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 58 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:35 PM EDTTSTM WND DMGPoint Pleasant, WVPOWER LINES DOWN.
Jul 25, 5:45 PM EDTTSTM WND DMGRio Grande, OH2 TREES DOWN.
Jul 25, 6:15 PM EDTTSTM WND DMGHurricane, WVTREES DOWN AT I64 WEST HURRICANE EXIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 4:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2602 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 252132
SVRRLX
OHC053-WVC011-053-079-252215-
/O.NEW.KRLX.SV.W.0079.050725T2131Z-050725T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
531 PM EDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CABELL COUNTY IN WEST VIRGINIA
  MASON COUNTY IN WEST VIRGINIA
  PUTNAM COUNTY IN WEST VIRGINIA
  GALLIA COUNTY IN SOUTHEAST OHIO

* UNTIL 615 PM EDT

* AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF BUFFALO
  TO GALLIPOLIS TO 12 MILES WEST OF RIO GRANDE...AND WERE MOVING
  SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUFFALO...
  ELEANOR...
  WINFIELD...
  POCA...
  TEAYS VALLEY...
  HURRICANE...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS 
IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3884 8257 3885 8246 3892 8245 3888 8225
      3888 8191 3874 8180 3871 8182 3864 8171
      3859 8176 3847 8174 3842 8185 3842 8199
      3848 8230 3857 8229 3859 8236 3867 8236
      3868 8248 3876 8249 3878 8258

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:07 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 25, 4:07 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
407 PM EDT MON JUL 25 2005

.SHORT TERM (TONIGHT)...

HOW FAR SOUTH WILL THE CONVECTION GET TONIGHT?  THAT IS THE QUESTION
IN THE HAZY AND HUMIDITY.  LEFT COUNTIES FROM HTS-CRW-BKW ON SOUTH
DRY. OF COURSE...ANY COOLING STORM ACROSS EASTERN OHIO AND NORTHERN
AND CENTRAL WV THROUGH THIS EVENING WOULD BE TALL WITH A LOCALIZED
DOWNPOUR AND LOTS OF LIGHTNING.  WITH DEW POINTS IN THE MID 70S THIS
AFTERNOON...GENERALLY STAYED ABOVE MOST MIN TEMPERATURE GUIANCE FOR
TONIGHT.

WILL LET THE CURRENT HEAT ADVISORY FOR THE TRI STATE AROUND HTS DIE
A SILENT DEATH AND WILL NOT BE INCLUDED IN THE LATE AFTERNOON ZONES.
THIS WAY...THE NEW HEAT ADVISORY WILL BE HEADLINED FOR SOME
COUNTIES ON TUESDAY.

&&

.LONG TERM (TUESDAY THROUGH MONDAY)...

WILL ISSUE A NEW HEAT ADVISORY FOR TOMORROW AFTERNOON FOR SAME AREA
AS TODAY PLUS A FEW MORE COUNTIES IN OHIO.  WHILE H850 TEMPERATURES
WILL BE A BIT HIGHER TOMORROW (23C-24C)...DEWPOINTS MAY COME IN 2-3
DEGREES LOWER...WHICH WOULD HINDER HEAT INDICIES A BIT.  IF
OVERNIGHT SHIFT DETERMINES THAT DEWPOINTS COULD BE HIGHER...ADVISORY
AREA MAY NEED TO BE EXPANDED.

ISSUE FOR NEXT COUPLE OF DAYS AFTER THAT IS APPROACHING FRONTAL
BOUNDARY.  A BIT OF DISAGREEMENT ON SPEED BETWEEN THE MODELS...BUT
ALL SEEM TO AGREE THAT BEST FORCING FOR PRECIP WILL LIE ALONG AND
BEHIND OF FRONT.  THINK ONLY SOUTHEAST OHIO STANDS MUCH CHANCE OF
SEEING SHRA/TSRA BEFORE 00Z WED.  AREAS TO THE SOUTHEAST MAY NOT BE
ABLE TO GET RID OF THEIR CAP.

ALLOW POPS TO BLEED INTO AREA TOWARDS THE SOUTHEAST TUESDAY
NIGHT...BUT COVERAGE SHOULD BE DIURNALLY DECREASING AS IT DOES SO.
WEDNESDAY MAY FEATURE THE BEST COVERAGE AS FRONT MOVES ACROSS CWA
AND SHORTWAVE ROTATES THROUGH BEHIND IT.  WENT WITH 50ISH POPS
HERE...LIKELY MAY BE MORE APPROPRIATE DOWN THE ROAD.

ALLOW POPS TO CONTINUE IN THE MOUNTAINS TILL THURSDAY...AS SUPPORT
IS SLOW TO LEAVE CWA.  MOST ACTIVITY SHOULD WANE BY THURSDAY EVENING.

GENERALLY LIKED MAV TEMPERATURES FOR TUESDAY AND THROUGH WEDNESDAY
NIGHT...AND MEX LOOKED REASONABLE THEREAFTER.

RAN WITH HPC GRIDS FROM FRIDAY ON...LOOKS LIKE A GENERALLY DRY
PERIOD WITH A WELCOME RUN OF BELOW NORMAL TEMPERATURES.

&&

.PREVIOUS DISCUSSION...
(ISSUED 139 PM EDT MON JUL 25 2005)

AVIATION...

STILL CONCERNED CONVECTION MAY FORM UPSTREAM OF PKB-CKB 18-20Z AND
MOVG ESE 19-23Z AND AFFECT PKB-CKB-EKN VICINITIES.

OTHERWISE MAINLY HAZE WITH VISBILITIES AROUND 5 MILES...LOWRING
INTO THE 3 TO 5 MILE RANGE 04-13Z.  THINKING TOO WARM FOR THICK
FOG.

PREVIOUS DISCUSSION...
(ISSUED 1046 AM EDT MON JUL 25 2005)

SHORT TERM (REST OF TODAY)...

INCREASE IN 850 MOISTURE ON 12Z PIT SOUNDING IN 20 KNOT NW LOW LEVEL
FLOW THIS MORNING.  FIGURING 850 FLOW WILL BACK TOWARD WEST WITH
MIXING ALLOWING FOR MORE SUNSHINE TO BREAK THRU THE CLDS IN
CKB-EKN-BKW.  IMPRESSIVE LOW LEVEL MOISTURE...WITH DEW POINTS 75 TO
80...FM CNTRL IL TO IND TO NRN AND CNTRL OH.  DESPITE GUIDANCE BEING
LOWER...KEEPING OUR SLIGHT CHC FOR CONVECTION ACROSS THE NRN THIS
AFTERNOON.

NO CHANGE ON THE HEAT ADVISORY.  HOTTEST SO FAR THIS SUMMER AT HTS
WAS 97 BACK IN JUNE.  NO RECORDS EXPECTED TODAY SINCE THE DUST BOWL
ERA IN 1934 HAD TEMPS OVER 100.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY FOR WVZ005>007-013-014 FROM NOON UNTIL 6 PM
TUESDAY.
OH...HEAT ADVISORY FOR OHZ075-083>087 FROM NOON UNTIL 6 PM TUESDAY.
KY...HEAT ADVISORY FOR KYZ101>103-105 FROM NOON UNTIL 6 PM TUESDAY.
VA...NONE.
&&

SHORT TERM...KTB
LONG TERM...CL

In the hours before

Special weather statement, Jul 25, 4:04 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
404 PM EDT MON JUL 25 2005

WVZ031-032-040-252100-
BARBOUR-HARRISON-TAYLOR-
404 PM EDT MON JUL 25 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER GRAFTON...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  GALLOWAY...NESTORVILLE...MEADLAND...WEBSTER...KNOTTSVILLE AND
  THORNTON.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. THESE THUNDERSTORMS ARE PRODUCING RAINFALL RATES OF 1 TO 1.5
INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Local storm report, Jul 25, 4:54 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
454 PM EDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     MARIETTA                39.42N 81.45W
07/25/2005                   WASHINGTON         OH   COUNTY OFFICIAL

            SEVERAL TREES AND POWERLINES DOWN

&&

KF
Local storm report, Jul 25, 5:13 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA

513 PM EDT MON JUL 25 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...

..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....

            ..REMARKS..

0454 PM     TSTM WND DMG     BELPRE                  39.28N 81.59W

07/25/2005                   WASHINGTON         OH   PUBLIC

            LARGE BRANCHES BROKEN.

            EVENT OCCURRED BETWEEN

            454 PM 07/25/2005 AND 509 PM 07/25/2005

&&
Local storm report, Jul 25, 5:16 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA

516 PM EDT MON JUL 25 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...

..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....

            ..REMARKS..

0457 PM     TSTM WND DMG     VIENNA                  39.32N 81.54W

07/25/2005                   WOOD               WV   PUBLIC

            LARGE BRANCHES BROKEN.

            EVENT OCCURRED BETWEEN

            457 PM 07/25/2005 AND 512 PM 07/25/2005

&&
Local storm report, Jul 25, 5:23 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     NEW LEXINGTON           39.71N 82.21W
07/25/2005                   PERRY              OH   COUNTY OFFICIAL

            SEVERAL TREES DOWN ACROSS THE COUNTY

&&

KF
Local storm report, Jul 25, 5:23 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     NEW LEXINGTON           39.71N 82.21W
07/25/2005                   PERRY              OH   COUNTY OFFICIAL

            SEVERAL TREES DOWN ACROSS THE COUNTY

&&

KF

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:37 PM EDTSevere Thunderstorm WarningRLXDoddridge23 min
Jul 25, 4:38 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Tyler, Wood67 min
Jul 25, 5:08 PM EDTSevere Thunderstorm WarningRLXJackson, Wirt37 min
Jul 25, 5:24 PM EDTSevere Thunderstorm WarningRLXCalhoun, Doddridge, Gilmer, Harrison, Lewis51 min
Jul 25, 5:33 PM EDTSevere Thunderstorm WarningRLXRoane42 min
Jul 25, 5:44 PM EDTSevere Thunderstorm WarningRLXBarbour, Braxton, Taylor, Upshur62 min
Jul 25, 5:45 PM EDTSevere Thunderstorm WarningRLXJackson30 min
Jul 25, 5:54 PM EDTSevere Thunderstorm WarningRLXKanawha69 min
Jul 25, 6:11 PM EDTSevere Thunderstorm WarningRLXClay39 min
Jul 25, 6:20 PM EDTSevere Thunderstorm WarningRLXNicholas, Webster42 min
Jul 25, 6:39 PM EDTSevere Thunderstorm WarningRLXFayette51 min
Jul 25, 7:40 PM EDTSevere Thunderstorm WarningRLXRaleigh35 min
Jul 25, 7:48 PM EDTSevere Thunderstorm WarningRLXWyoming27 min
Jul 25, 3:53 PM EDTSevere Thunderstorm WarningRLXPerry37 min
Jul 25, 4:10 PM EDTSevere Thunderstorm WarningRLXMorgan35 min
Jul 25, 4:19 PM EDTSevere Thunderstorm WarningRLXAthens56 min
Jul 25, 4:26 PM EDTSevere Thunderstorm WarningRLXWashington49 min
Jul 25, 4:31 PM EDTSevere Thunderstorm WarningRLXVinton44 min
Jul 25, 4:53 PM EDTSevere Thunderstorm WarningRLXMeigs37 min
Jul 25, 5:15 PM EDTSevere Thunderstorm WarningRLXVinton15 min
Jul 25, 5:18 PM EDTSevere Thunderstorm WarningRLXJackson57 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.